Georgia, 2010

Winter Storm in Georgia, December 26, 2010

December 26, 2010 · NWS CAE · 3 events in 3 counties and zones

A low pressure system moved through the Gulf of Mexico then up the east coast bringing snow to much of the Midlands of South Carolina and wester portions of the CSRA. Amounts ranged from 1 to 3 inches in McDuffie, Columbia, and Lincoln counties.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A low pressure system moved through the Gulf of Mexico then up the east coast bringing snow to much of the Midlands of South Carolina and wester portions of the CSRA. Amounts ranged from 1 to 3 inches in McDuffie, Columbia, and Lincoln counties. Less than an inch was reported elsewhere in the CSRA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Dec 26, 6:28 AM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Dec 26, 6:28 AM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
628 AM EST SUN DEC 26 2010

.SYNOPSIS...
LOW PRESSURE WILL STRENGTHEN AND TRACK NORTHEAST OFF THE CAROLINA
COAST THIS MORNING. THIS SYSTEM WILL SPREAD WINTRY PRECIPITATION
INTO THE AREA MAINLY DURING THE MORNING. COLD CANADIAN HIGH
PRESSURE WILL BUILD FROM THE MISSISSIPPI VALLEY SUNDAY NIGHT
THROUGH MID-WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AT 08Z...SNOW BEGINNING TO ACCUMULATE ON GRASSY SURFACES HERE AT
CAE WITH TEMPERATURES AROUND 32 DEGREES.

UPPER TROUGH DEEPENING OVER KENTUCKY/TENNESSEE AND CONTINUING TO
DROP SOUTH. SHORT WAVE ROTATING THROUGH BASE OF TROUGH WILL
ENHANCE SNOW SHOWERS THIS MORNING ACROSS THE CENTRAL AND NORTHEAST
MIDLANDS/PEE DEE. WATER VAPOR SUGGESTING DEFORMATION ZONE AND AREA
OF STRONGEST SYNOPTIC LIFT OVER EAST-NORTHEAST SOUTH CAROLINA AND
THAT IS WHERE HIGHEST SREF CHANCE OF MEASURABLE SNOW IS LOCATED.
LOWER SNOW AMOUNTS NOW EXPECTED IN THE CSRA. MODELS ALSO SUGGEST
HEAVIEST SNOW IN THE MORNING BETWEEN 12Z-15Z...AS LOW LEVEL
CONVERGENCE CONTINUES ACROSS THE AREA AND TEMPERATURES HOVER
AROUND FREEZING. BY AFTERNOON DOWNSLOPE FLOW EXPECTED ACROSS THE
REGION...BUT SEVERAL WEAK SHORT WAVES ROTATING THROUGH BASE OF
UPPER TROUGH WILL LIKELY TRIGGER SOME SNOW SHOWERS THROUGH
AFTERNOON WITH MOISTURE ADEQUATE IN SNOW GROWTH REGION.

SINCE BEST CHANCE OF ACCUMULATING SNOW IS SHIFTING
NORTHEAST...WILL DROP WINTER STORM WARNING IN THE CSRA AND GO WITH
WINTER WEATHER ADVISORY FOR SNOW LESS THAN 1 INCH. ELSEWHERE...WILL
CONTINUE THE WINTER STORM WARNING THROUGH AFTERNOON WITH
ACCUMULATIONS 1 TO 3 INCHES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
SYSTEM MOVING AWAY AND DRYING/DOWNSLOPE WILL INCREASE DURING THE EVENING.
MIXING TONIGHT SHOULD KEEP TEMPERATURES FROM FALLING BELOW LOWER 20S.
HIGH PRESSURE TO BUILD IN BEHIND THE DEPARTING SYSTEM MONDAY...AND
REMAIN OVER THE REGION THROUGH TUESDAY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
MODELS INDICATE UPPER TROUGH DEVELOPING OVER THE ROCKIES AND
CENTRAL CONUS...WITH UPPER RIDGE DEVELOPING OVER THE SE
COAST...LATE IN THE FORECAST PERIOD. LIGHT RETURN FLOW/ISENTROPIC
LIFT TO INCREASE CLOUDS THURSDAY. CHANCE OF RAIN RETURNING FOR THE
END OF NEXT WEEK. BELOW NORMAL TEMPERATURES FOR THE BEGINNING OF
THE WEEK WILL MODERATE TO ABOVE NORMAL FOR THE END OF THE WEEK.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
LOW PRESSURE MOVING RAPIDLY NE OFFSHORE SC/NC COAST...AND WILL
CONTINUE TO TRACK NE TODAY WHILE RAPIDLY STRENGTHENING. MAIN BATCH
OF PRECIPITATION HAS SHIFTED EAST OF OUR TAF SITES...WITH SOME
RECENT IMPROVEMENT IN CIGS/VSBYS. RADAR INDICATES NEW BATCH OF LIGHT
SNOW DEVELOPING TO OUR NORTH...FROM W NC SW ACROSS UPSTATE SC AND
INTO NE GA...AND SHIFTING SOUTH TOWARDS OUR FA. THIS IN LINE WITH HI
RES MODELS PROJECTING ADDITIONAL BAND OF LIGHT PRECIP MOVING ACROSS
OUR FA LATER THIS MORNING INTO THE AFTN AHEAD OF STRONG UPPER ENERGY.
WILL MAINTAIN GENERAL CONTINUITY IN CIGS IN THE NEAR TERM...WITH
TEMPO PERIODS OF REDUCED VSBYS IN PERIODS OF LIGHT SNOW/FOG. WILL
EXPECT GRADUAL IMPROVEMENT LATER TODAY...AFTER MAIN UPPER TROUGH
MOVES THROUGH. WILL GENERALLY FOLLOW GUIDANCE TRENDS.

EXTENDED AVIATION OUTLOOK...BREEZY CONDITIONS POSSIBLE SUNDAY
NIGHT AND MONDAY...OTHERWISE NO AVIATION RESTRICTIONS ARE EXPECTED
THROUGH THURSDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...WINTER WEATHER ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
     SCZ018-025-026-030-035.
     WINTER STORM WARNING UNTIL 1 PM EST THIS AFTERNOON FOR SCZ015-
     016-020>022-027>029-031-036>038-041.
GA...WINTER WEATHER ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
     GAZ040-063>065-077.
&&
Hazardous weather outlook, Dec 26, 5:16 AM EST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
516 AM EST SUN DEC 26 2010

GAZ040-063>065-077-SCZ018-025-026-030-035-271030-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-EDGEFIELD-SALUDA-
AIKEN-BARNWELL-
516 AM EST SUN DEC 26 2010

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ015-016-020>022-027>029-031-036>038-041-271030-
LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-KERSHAW-LEXINGTON-RICHLAND-
LEE-SUMTER-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
516 AM EST SUN DEC 26 2010

...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Lincoln

When
December 26, 7:30 AM EST to 11:30 AM EST
Where
Lincoln forecast zone
Reported by
Trained Spotter
Coordinates
33.794, -82.451 (the zone’s center; the record gives no point)

Law Enforcement and trained spotters reported 1 to 3 inches of snow across the county.

Winter Storm, McDuffie

When
December 26, 7:30 AM EST to 11:30 AM EST
Where
McDuffie forecast zone
Reported by
Trained Spotter
Coordinates
33.483, -82.481 (the zone’s center; the record gives no point)

Law Enforcement and trained spotters reported 1 to 2 inches of snow across the northern half of the county.

Winter Storm, Columbia

When
December 26, 7:30 AM EST to 11:30 AM EST
Where
Columbia forecast zone
Reported by
Trained Spotter
Coordinates
33.544, -82.264 (the zone’s center; the record gives no point)

Law Enforcement and trained spotters reported 1 to 2 inches of snow across the northern half of the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 265785, 265786, 265787.